Contaminated opioids linked to rise of suspected overdoses in Simcoe County
According to the Simcoe Muskoka District Health Unit (SMDHU), the number of hospital emergency department visits for suspected opioid overdoses has increased in the past few weeks in neighbouring Simcoe County.
Health officials say the number is ER visits is trending to be higher in the second half of 2021 than the first half of the year. “Local police and harm reduction partnerships across the province are reporting that many of these suspected overdoses are linked to street supplies of opioids that have been mixed with benzodiazepines,” officials go on to say.
The health unit is warning that fentanyl has been found to be mixed with benzodiazepines, heroin, cocaine, crack, and counterfeit pills made to look like prescription drugs. Health officials remind the public that there’s no way to be sure what’s in street drugs. “Individuals who use drugs for non-medical purposes are often unaware of what is in their drugs and this puts them at greater risk of an overdose,” they go on to say.
“Individuals using drugs for non-medical reasons should avoid using alone, start with smaller amounts, plan to have someone check on them, consider using the National Overdose Prevention line at 1-888- 688-6677, and always carry naloxone,” health officials with SMDHU say. “Naloxone can be accessed free of charge at most pharmacies and through many community organizations who work closely with people who use drugs.”
If you do find someone overdosing, the health unit says to call 911, adding that under the Good Samaritan Drug Overdose Act, protection is given to anyone reporting an overdose or suffering from one.